Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 142, NWS Grand Forks, ND

August 4, 2011Cass County, Steele County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 4, 2011, 6:54 PM CDT for Cass County, Steele County, Traill County, North Dakota. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2011, 6:54 PM CDT (23:54 UTC)
Expired
Aug 4, 2011, 8:00 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cass County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 19 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:05 PM CDTFUNNEL CLOUDClifford, NDOBSERVED 4 MILES WEST OF CLIFFORD LOOKING EAST
Aug 4, 7:20 PM CDTHAIL 1.751 Se Clifford, NDGOLF BALL SIZED HAIL 1 MILE SE OF CLIFFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS53 KFGF 042354
SVRFGF
NDC017-091-097-050100-
/O.NEW.KFGF.SV.W.0142.110804T2354Z-110805T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
654 PM CDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHEASTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
  WEST OF GALESBURG...OR 35 MILES NORTHEAST OF VALLEY CITY...MOVING
  TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALESBURG AROUND 700 PM CDT.
  CLIFFORD AROUND 705 PM CDT.
  BLANCHARD AROUND 725 PM CDT.
  HILLSBORO AND KELSO AROUND 745 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE CUMMINGS.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 94 AROUND 740 PM CDT...AND MILE MARKER 112
AROUND 750 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4754 9705 4729 9692 4716 9753 4732 9763
TIME...MOT...LOC 2354Z 247DEG 21KT 4728 9746
WIND...HAIL 60MPH 1.00IN

$$

HOPPES
2 follow-up statements
255 
WWUS53 KFGF 050023
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
723 PM CDT THU AUG 4 2011

NDC017-091-050031-
/O.CAN.KFGF.SV.W.0142.000000T0000Z-110805T0100Z/
CASS ND-STEELE ND-
723 PM CDT THU AUG 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEELE AND NORTH
CENTRAL CASS COUNTIES IN SOUTHEAST NORTH DAKOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4739 9745 4754 9705 4729 9692 4725 9713
      4724 9745
TIME...MOT...LOC 0021Z 247DEG 21KT 4734 9724

$$

NDC097-050100-
/O.CON.KFGF.SV.W.0142.000000T0000Z-110805T0100Z/
TRAILL ND-
723 PM CDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 800 PM CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED NEAR 
BLANCHARD...OR 38 MILES NORTHWEST OF FARGO...MOVING TO THE NORTHEAST 
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLSBORO AND KELSO AROUND 745 PM CDT.
  CUMMINGS AROUND 750 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKERS 100 AND 106 AROUND 745 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

&&

LAT...LON 4739 9745 4754 9705 4729 9692 4725 9713
      4724 9745
TIME...MOT...LOC 0021Z 247DEG 21KT 4734 9724

$$

HOPPES
925 
WWUS53 KFGF 050059
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
759 PM CDT THU AUG 4 2011

NDC097-050108-
/O.EXP.KFGF.SV.W.0142.000000T0000Z-110805T0100Z/
TRAILL ND-
759 PM CDT THU AUG 4 2011

AT 757 PM CDT...THE STORM WAS LOCATED 3 MILES EAST OF HILLSBORO...OR 
36 MILES SOUTH OF GRAND FORKS...MOVING TO THE NORTHEAST AT 25 MPH.

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TRAILL COUNTY IN 
SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 800 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4739 9745 4754 9705 4729 9692 4725 9713
      4724 9745
TIME...MOT...LOC 0058Z 247DEG 21KT 4740 9699

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:50 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 2:50 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
250 PM CDT THU AUG 4 2011

.SHORT TERM... /TONIGHT THROUGH SUN/
MAIN FORECAST CHALLENGES FOR THE SHORT TERM PERIOD WILL BE
SHOWERS/TSTM POTENTIAL THIS EVENING AND THEN CENTERED AROUND
A STRONG SYSTEM THAT MAY PRODUCE HEAVY RAIN ON SATURDAY. FOR THE
SATURDAY SYSTEM...THERE ARE STILL SOME SLIGHT DIFFERENCES IN
STRENGTH OF SYSTEM AND PLACEMENT OF HEAVIEST RAINFALL...THUS WILL
NOT BE ISSUING HEADLINE WITH THIS PACKAGE. A FORECAST BLEND WAS
USED FOR THIS FCST.

TONIGHT...SFC OBS SHOWING A WEAK BNDRY ALONG A ROSEAU TO HILLSBORO TO
VALLEY CITY LINE. ALTHOUGH FAIRLY LIGHT WINDS...RUC CONTINUES TO
SHOW SOME WEAKLY NEGATIVE SHOWALTERS ALONG THIS NARROW BAND OF
MAINLY MID LEVEL CLOUDS. WATER VAPOR ALSO SHOWING A WEAK VORT IN
SW NORTH DAKOTA MOVING ACROSS THE AREA. WILL KEEP A CHANCE FOR
TSTMS THROUGH 03Z. WINDS ALSO EXPECTED TO BECOME VERY LIGHT BY
MORNING...AT WHICH DEWPOINT DEPRESSIONS WILL BE AROUND 2 TO 3 DEG.
NO MENTION OF FOG...BUT WILL NEED TO MONITOR IF WINDS BECOME LIGHT
AFT MIDNIGHT.

FRI AND FRI NIGHT...A STRONG SYSTEM WILL CONTINUE TO DEVELOP AND MOVE
INTO CENTRAL NORTH DAKOTA AFTER MIDNIGHT FRI NIGHT. SHOULD SEE RAIN SHOWERS
AND PROBABLY SOME THUNDERSTORMS DEVELOP IN WESTERN ZONES AFTER
MIDNIGHT...BUT MAIN SHOW WILL BE ON SATURDAY. THERE IS A BOUNDARY
SETTING UP ACROSS THE FA FRI AFTN...AND MODELS ARE GENERATING SOME
PRECIP IN WRN MN...HOWEVER WITH MAIN LOW WELL WEST...WILL CONTINUE
DRY POPS FOR FRI AFTN.

SAT...A WELL DEVELOPED LOW WILL MOVE INTO OUR WESTERN ZONES SAT
MORNING AND ACROSS THE SOUTHERN VALLEY BY LATE SAT AFTN. WHILE
MODELS DIFFER ON STRENGTH OF THE ASSOCIATED SHARP UPPER
WAVE...THERE IS AN INCREASING CHANCE FOR HEAVY RAINFALL ACROSS
PORTIONS OF THE FORECAST AREA. THE TIMING OF THE HEAVIEST RAINFALL
NOW APPEARS TO BE SATURDAY MORNING FOR THE SHEYENNE BASIN AND SAT
AFTN FOR THE RED RIVER VALLEY. A MODEL BLEND AND THE LATEST HPC
GUIDANCE CONTINUE TO SHOW THE UPPER SHEYENNE RIVER BASIN AS A
POTENTIAL TARGET FOR THE HEAVIEST RAINFALL...BUT MOST OF EAST
CENTRAL AND NORTH EAST NORTH DAKOTA IS AT RISK. THE BEST UPPER
LEVEL DIVERGENCE APPEARS TO BE FROM THE DVL LAKE BASIN THROUGH THE
NORTHERN VALLEY. IN GENERAL THE NAM AND GEM CONTINUE TO BE
SLIGHTLY FURTHER IN PLACEMENT OF THE HIGHEST QPFS THAN THE
GFS...AND THE ECMWF CONTINUES TO BE THE WEAKEST WITH THE INTENSITY
OF THE WAVE AND SFC LOW. THUS WITH SOME UNCERTAINTY ON PLACEMENT
OF THE GREATEST QPF AMOUNTS...NO HEADLINES AT THIS POINT...BUT
THINK THE UPPER SHEYENNE AND DVL LAKE BASIN COULD REALISTICALLY
SEE AREAL AVERAGES OF 1 TO 2 INCHES WITH LOCALIZED RAINFALL
AMOUNTS OF 3 TO 4 INCHES. PWATS ACROSS THE AREA ARE AROUND 1.5 TO
2 INCHES...ABOUT THREE QUARTERS OF AN INCH LOWER THAN THE LAST
SYSTEM LIKE THIS WHICH YIELDED AREAS OF 5 TO 6 INCHES.

SAT NIGHT INTO SUN...SYSTEM WILL PULL OUT OF EASTERN ZONES SAT
NIGHT INTO EARLY SUN MORNING AND SHOULD BRING IN SOME DRIER WEATHER
FOR SUNDAY...WITH HIGHS IN THE MID TO UPPER 70S.

.LONG TERM... /SUN NIGHT THROUGH THU/
THE FIRST PART OF THE UPCOMING WEEK LOOKS COOLER THAN NORMAL...PARTICULARLY
TUESDAY. WHILE THERE ARE DIFFERENCES IN TIMING...THE MODELS INDICATE
AN UPPER LEVEL LOW WILL TRACK ACROSS SOUTH CENTRAL CANADA EARLY
NEXT WEEK WITH AN ASSOCIATED SURFACE LOW SOMEWHERE IN SOUTHERN
MANITOBA AND ONTARIO. THE LOW AND THE ASSOCIATED COLD FRONT COULD
BRING SHOWERS AND THUNDERSTORMS TO EASTERN ND AND NORTHWESTERN
MINNESOTA. THE 12Z GFS IS CONSIDERABLY SLOWER THAN THE 12Z ECMWF,
SO WILL NEED TO NARROW DOWN THE TIMING IN THE COMING DAYS. HIGH
PRESSURE AND COOL AIR SHOULD FOLLOW AROUND TUESDAY. THERE WILL BE
SOME SLIGHT TEMPERATURE RECOVERY WEDNESDAY.

&&

.AVIATION...
A COOL FRONT SLOWLY MAKING ITS WAY SOUTH SHOULD STALL ALONG A LINE
NEAR JAMESTOWN TO BEMIDJI THIS EVENING AND OVERNIGHT. EXPECT THE
LIGHT SW WINDS SOUTH OF THE FRONT AND LIGHT NW WINDS NORTH OF THE
FRONT TO WEAKEN AND BECOME VARIABLE THIS EVENING. THERE IS A SLIGHT
CHANCE OF SHOWERS AND STORMS ALONG THE BOUNDARY THROUGH EARLY THIS
EVENING WHICH COULD AFFECT KDVL...KGFK...KTVF...OR KBJI. LIGHT WINDS
AND HIGH CLOUDS TONIGHT WILL CONTINUE THROUGH TOMORROW MORNING.

&&

.HYDROLOGY...
MINOR TO MODERATE FLOODING CONTINUES AND IS FORECASTE ALONG
STRETCHES OF THE RED RIVER...NORTH DAKOTA AND MINNESOTA TRIBUTARIES.

THERE IS THE POSSIBILITY OF THUNDERSTORMS AND HEAVY RAINFALL LATE
FRIDAY NIGHT INTO SATURDAY. THE FAVORED LOCATION FOR HEAVY RAINFALL
AT THIS TIME APPEARS TO BE ACROSS THE DEVILS LAKE AND SHEYENNE RIVER
BASINS. DEPENDING ON WHERE AND HOW MUCH RAIN FALLS...ESPECIALLY IN
SATURATED AREAS...MAY RESULT IN SIGNIFICANT CHANGES TO THE RIVER
FORECASTS. PLEASE REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR MORE
DETAILS ON THIS WEEKEND EVENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER/GROCHOCINSKI/HOPKINS
Hazardous weather outlook, Aug 4, 6:43 AM CDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 AM CDT THU AUG 4 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
643 AM CDT THU AUG 4 2011

...SIGNIFICANT RAINFALL POSSIBLE LATE FRIDAY NIGHT THROUGH
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TODAY GENERALLY ALONG AND NORTH
OF HIGHWAY 2. ANY STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

MINOR TO MODERATE FLOODING IS ONGOING ACROSS A FEW RIVER FORECAST
POINTS ACROSS THE SOUTHERN RED RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE SIGNIFICANT RAIN EVENT IS POSSIBLE ACROSS THE REGION LATE
FRIDAY NIGHT THROUGH SATURDAY. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE WESTERN DAKOTAS FRIDAY EVENING REACHING THE
REGION LATE FRIDAY NIGHT AND CONTINUING SATURDAY. IN ADDITION TO
THE POSSIBILITY OF SEVERE STORMS...HEAVY RAINFALL WILL ALSO BE A
THREAT. THE HEAVY RAIN THREAT NOW LOOKS TO BE MORE ON SATURDAY.

MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS A FEW RIVER FORECAST
POINTS ACROSS THE SOUTHERN RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY SATURDAY.

In the hours before

Special weather statement, Aug 4, 6:31 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
631 PM CDT THU AUG 4 2011

NDZ029-030-038-039-050030-
BARNES ND-CASS ND-STEELE ND-TRAILL ND-
631 PM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAILL...
SOUTHEASTERN STEELE...NORTHWESTERN CASS AND NORTHEASTERN BARNES
COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 730 PM CDT...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 21 MILES SOUTH OF FINLEY...OR 25 MILES NORTHEAST OF
VALLEY CITY...MOVING TO THE NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HOPE AROUND 640 PM CDT.
GALESBURG AROUND 705 PM CDT.
CLIFFORD AROUND 715 PM CDT.
ROSEVILLE AROUND 725 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPPES

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.